Colorado, 2023

Tornadoes and Damaging Wind in Colorado, June 28 to 30, 2023

June 28 to 30, 2023 · NWS PUB · 3 events in 3 counties and zones

Additional strong thunderstorms and weak tornadoes finished off June due to anomalous moisture in southern Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Additional strong thunderstorms and weak tornadoes finished off June due to anomalous moisture in southern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 28, 1:52 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 28, 1:52 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
252 PM MDT Wed Jun 28 2023

.SHORT TERM...(This evening through Thursday)
Issued at 247 PM MDT Wed Jun 28 2023

Key messages:

1) Isolated thunderstorms possible over the southeast corner of the
state this evening, with the main threat being gusty winds.

2) Wind and hail threat Thursday afternoon with increasing
thunderstorm chances as a cold front pushes south by late morning.

Currently...Upper pattern is such that a trough of low pressure sits
over the western third of the country, while a ridge of high
pressure remains centered over TX and the Gulf states. This was
producing brisk southwest flow aloft across the Four Corners. Plenty
of sun and heat across the region this afternoon as temps as of 2 PM
have climbed into the 80s for the high valleys, and upper 80s to
around 100F across the eastern plains. Radar imagery clearly shows
where the boundary lies between brisk west to southwest winds across
the southern tier, and east to southeast flow further east.
Currently this boundary is winding its way from Pueblo County down
through Otero, Bent and Baca Counties.

Tonight...Main concern this evening will be isolated convection
across the far southeast corner, with the main threat being strong
gusty winds. Isolated storms developing across northeast NM indicate
that this will likely occur as cells track to the northeast across
the OK Panhandle and SE CO. Ongoing Heat Advisory for portions of
the plains will expire at 7 Pm and this looks reasonable. Winds took
a while to develop and push conditions into the danger category for
the northern portions of the advisory, but the southern half
certainly climbed to above normal levels. Plan on overnight low
temps in the 40s to around 50F for the high valleys, and mid 50s to
mid 60s for the plains.

Conditions start to change slightly later tonight as the upper ridge
to the east gradually pulls away, and the trough to our west nears.

Tomorrow...Hi-res models indicate a cold front dropping south across
the Palmer Divide by late morning, bringing 2500-3000 j/kg of CAPE
and 40-50 kts of bulk shear to portions of the eastern plains by
midday. As this front continues south, 50-60F dewpoint air will
start to get pushed back to the west towards the I-25 Corridor,
setting the stage for potential further convection the following
day. But for Thu, SPC has painted a Marginal threat for severe
weather across much of the eastern plains, and a Slight area that
encompasses Kiowa, Bent and Prowers Counties. The main threats
expected will be strong gusty winds and potentially large hail. As
for temps, highs are anticipated to be about the same for areas west
and slightly lower for the plains. Look for max temps in the 80s for
the high valleys, and 80s to around 90F for the plains. Moore

.LONG TERM...(Thursday night through Wednesday)
Issued at 247 PM MDT Wed Jun 28 2023

Key Messages:

1) Strong to severe storms are possible on Friday, with more
widespread chances for showers and thunderstorms across our eastern
mountains and plains.

2) Flash flooding is possible over El Paso County on Friday.

Friday..

A longwave trough approaches from our west, bringing a cold front
through the area by early Friday morning. This will keep
temperatures cool for our Friday, with highs topping out in the mid
70s to mid 80s for our plains and mountain valleys. As upslope sets
in across our mountain adjacent plains through the morning, cloud
cover and chances for showers will increase. Deterministic models
bring the trough axis overhead by midday, increasing instability
over the area enough to spark thunderstorms, some of which could be
strong to severe, especially for the Palmer Divide and areas north
of highway 50. Best chances continue to be through northern El Paso
county, as we will likely become stable too early further east on
our plains. Forecast QPF values are around a half inch for a 6 hour
window on Friday afternoon, with pwats around or just over 120% of
normal during the same time period. This supports the idea that
torrential rain will be possible in any stronger storms that manage
to develop within the better upslope enhanced moisture before we
become too stable. Storm movement will be slow, leading to a
potential for flash flooding over El Paso County, especially if more
than one storm tracks over the same area. That said, flooding is
much less likely than what we've seen over the past month or so,
given that we've had a full week to dry out and improve our
antecedent conditions. Showers and storms continue well into the
overnight hours, though chances for severe look to diminish early in
the evening.

Saturday..

The trough axis moves to our east leaving us in cool
northwesterly flow aloft for our Saturday. We'll see continued
chances for isolated to widely scattered showers and
thunderstorms, mainly along the higher terrain. Temperatures
remain cool with clearing sky conditions, as daytime highs remain
about 4 to 6 degrees below normal for most locations.

Sunday Onwards..

High pressure ridging sets up over the desert southwest for Sunday,
persisting into the middle of next week. This will keep daytime
highs near normal for this period, with continued chances for daily
afternoon showers and thunderstorms. Ensembles suggest that the
ridge begins to weaken midweek, allowing for more chances for active
weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 247 PM MDT Wed Jun 28 2023

VFR conditions anticipated across the forecast area over the next 24
hours, including the three main TAF sites of KCOS, KPUB and KALS.
Gusty S-SW winds up to around 30 kts will be possible for most
locations today until around 02z. Cold front passage for KCOS
tomorrow morning between 09-12z then rest of eastern plains through
the morning, with initially brisk northerly winds gusting to 20-
25kts, then gradual veering to the E-NE through midday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MDT this evening for COZ083-086>089-093-
094.

&&

SHORT TERM...MOORE
LONG TERM...EHR
AVIATION...MOORE
Hazardous weather outlook, Jun 28, 10:05 AM MST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1105 AM MDT Wed Jun 28 2023

COZ058>089-093>099-291300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1105 AM MDT Wed Jun 28 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible later this afternoon and
early evening across the far southeast Colorado plains. The
primary concern will be wind gusts to 50 to 60 mph.

It will be hot today over the plains along the lower Arkansas River
Valley. Maximum temperatures will reach around 100 to 102 from
the Pueblo region east to the Kansas State Line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms will develop over portions of
southeast Colorado Thursday afternoon. There could be a few strong
to severe storms, mainly over the Palmer Divide and far eastern
plains. Main threats will be large hail of 1 inch or greater
in diameter and wind gusts of 60 mph or more.

Widely scattered showers and thunderstorms will develop on
Friday. There could be some embedded heavier showers and strong
storms which could result in some flooding concerns, especially for
El Paso County during the evening hours.

Thunderstorms will be more isolated and mainly over the mountains
on Saturday during the afternoon and early evening hours, then
there will be better chances of afternoon and evening
thunderstorms on Sunday through Tuesday, especially over the
southeastern mountains and plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

27/EHR

In the hours before

Special weather statement, Jun 28, 2:11 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
311 PM MDT Wed Jun 28 2023

COZ098-099-282145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
311 PM MDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of southeastern Prowers
and north central Baca Counties through 345 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Two Buttes, or 21 miles northwest of The Saunders
Elevator, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Prowers and north central Baca Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3754 10233 3770 10251 3796 10226 3779 10204
      3767 10204
TIME...MOT...LOC 2110Z 228DEG 32KT 3768 10234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Moore

The radar

The Pueblo radar (KPUX), 190 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baca

When
June 28, 3:56 PM MST
Where
Baca County, 0.55 mi W of (Kspd)springfield Awos
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -102.620

Springfield airport reported.

Tornado, Las Animas

When
June 30, 1:45 PM MST to 1:48 PM MST
Where
Las Animas County, 8.3 mi SE of Model to 8.91 mi SE of Model
Rating
EFU
Path length
2.08 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
37.270, -104.150

There were two videos supporting the tornado touching on the ground briefly.

Tornado, Teller

When
June 30, 4:30 PM MST to 4:40 PM MST
Where
Teller County, 7.67 mi W of Cripple Creek to 8.11 mi W of Cripple Creek
Rating
EF0
Path length
2.14 mi
Path width
30 yd
Continued into
Park, Co (BOU)
Reported by
Emergency Manager
Coordinates
38.770, -105.320

A tornado warning led to Emergency Managers doing an areal survey with a droned owned by the county. There was a loss of roof covering material (<20%) and one single structure with soft and hard wood trees uprooted along the damage path.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115825, 1115827, 1163754.